Alert archive / Texas / Flash Flood Warnings in 2006

Flash Flood Warning 4, NWS Fort Worth, TX

March 19, 2006Hood County, Somervell County, Texas

NWS Fort Worth, TX issued this flash flood warning at Mar 19, 2006, 1:08 PM CST for Hood County, Somervell County, Texas. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 19, 2006, 1:08 PM CST (19:08 UTC)
Expired
Mar 19, 2006, 3:15 PM CST
In force
2 hr
Issued by
NWS Fort Worth, TX
Area
Counties, with a storm outline in the text

Counties Hood County, TX, Somervell County, TX

The radar

The Dallas/Ft Worth radar (KFWS), 59 km from the middle of the area, began a volume at 19:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Fort Worth, TX (KFWD), launched 12:00Z, 7.1 hours before the alert went out and 81 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 12:00Z on 2006-03-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 12:00Z on 2006-03-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 244 square meters per square second.193958Sfc1 km3 km6 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
694 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
244 m²/s²
0-3 km storm-relative helicity
226 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KFWD 191910
FFWFWD
TXC221-425-192115-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE FORT WORTH TX
108 PM CST SUN MAR 19 2006

THE NATIONAL WEATHER SERVICE IN FORT WORTH HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHERN HOOD COUNTY IN NORTH CENTRAL TEXAS
  SOMERVELL COUNTY IN NORTH CENTRAL TEXAS

* UNTIL 315 PM CST

* AT 106 PM CST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED
  THUNDERSTORMS WITH VERY HEAVY RAIN FROM NEAR ACTON...TO GLEN
  ROSE...TO NEAR CHALK MOUNTAIN. MOVEMENT WAS NORTHEAST AT 35 MPH.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO DINOSAUR
  VALLEY STATE PARK AND GLEN ROSE.

RAINFALL OF UP TO 1.5 INCHES PER HOUR CAN BE EXPECTED FROM THESE 
STORMS. THIS RAIN WILL FALL OVER AREAS WHICH HAVE ALREADY RECEIVED 
IN EXCESS OF 2 INCHES SINCE SATURDAY MORNING.

EXCESSIVE RUNOFF WILL CAUSE FLASH FLOODING OF SMALL CREEKS AND 
STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY ROADS AND 
FARMLANDS ALONG THE BANKS OF CREEKS AND STREAMS AND OTHER LOW LYING 
AREAS ARE SUBJECT TO FLASH FLOODING.

THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE POTENTIALLY
DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS FLOODED
ROADS. FIND ALTERNATE ROUTES. SWIFTLY FLOWING WATER CAN CARRY
VEHICLES AWAY. TURN AROUND... DONT DROWN.

LAT...LON 3211 9788 3222 9762 3242 9763 3229 9793

$$
2 follow-up statements
000 
WGUS74 KFWD 192017
FFSFWD

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
216 PM CST SUN MAR 19 2006

TXC221-425-192115-
HOOD TX-SOMERVELL TX-
216 PM CST SUN MAR 19 2006

...A FLASH FLOOD WARNING CONTINUES UNTIL 315 PM CST FOR SOMERVELL AND
SOUTHEASTERN HOOD COUNTIES...

AT 215 PM CST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED 
LIGHT TO MODERATE RAIN OVER THE WARNED AREA. MOVEMENT WAS NORTHEAST 
AT 35 MPH.

ALTHOUGH THE VERY HEAVY RAINFALL HAS MOVED NORTHEAST OF THE 
AREA...THE POTENTIAL FOR RUNOFF AND FLOODING WILL CONTINUE THROUGH 
315 PM.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS OCCURRING OR IS 
IMMINENT. MOST FLASH FLOOD DEATHS OCCUR IN VEHICLES. DO NOT ATTEMPT 
TO CROSS BRIDGES...DIPS...OR OTHER LOW SPOTS IF WATER COVERS THE 
ROADWAY. NEVER TRY TO CROSS A FLOWING STREAM...EVEN A SMALL ONE...ON 
FOOT. TO ESCAPE RISING WATER MOVE UP TO HIGHER GROUND.

TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN FORT
WORTH.

LAT...LON 3211 9788 3222 9762 3242 9763 3229 9793

$$
000 
WGUS74 KFWD 192118
FFSFWD

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
318 PM CST SUN MAR 19 2006

TXC221-425-192138-
HOOD TX-SOMERVELL TX-
318 PM CST SUN MAR 19 2006

...THE FLASH FLOOD WARNING FOR SOMERVELL AND SOUTHEASTERN HOOD
COUNTIES HAS BEEN ALLOWED TO EXPIRE...

THE THUNDERSTORMS WITH HEAVY RAIN THAT PROMPTED THE FLASH FLOOD
WARNING HAVE MOVED OUT OF THE AREA.

HOWEVER...SOME RESIDUAL FLOODING OF LOW LYING AREAS...CREEKS...
STREAMS AND UNDERPASSES MAY STILL BE OCCURRING. MOTORISTS SHOULD USE
CAUTION WHEN TRAVELING IN THIS AREA.

LAT...LON 3211 9788 3222 9762 3242 9763 3229 9793

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before this flash flood warning went out at Mar 19, 12:00 PM CST, 1 hour 8 minutes earlier.

Area forecast discussion, Mar 19, 12:00 PM CST, 1 hour 8 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE FORT WORTH TX
1200 PM CST SUN MAR 19 2006

.UPDATE...
ELEVATED BOUNDARY OF SOME SORT FROM BROWNWOOD TO WAXAHACHIE APPEARS
TO BE RESPONSIBLE FOR CONVECTION SOUTH OF I-20.  THIS MAY BE ALONG
THE LEADING EDGE OF RICHER THETA-E AIR AT 850 AS RUC INDICATES. THIS
WARM/MOIST AIR IS OVERRUNNING THE COLD FRONT WHICH IS STILL LOCATED
TO THE SOUTH OF THE CWA...BUT FRONT IS EXPECTED TO MOVE SLOWLY NORTH.
IN ADDITION TO OVERRUNNING...ELEVATED INSTABILITY IN CONJUNCTION
WITH LARGE SCALE UPWARD FORCING IN DIFFLUENT REGIME ACROSS MUCH OF
THE STATE AHEAD OF THE UPPER SYSTEM...WILL CONTINUE TO ALLOW
CONVECTION TO DEVELOP AND TRAIN ACROSS THE AREA THE NEXT 12-18
HOURS.  RISK OF SEVERE THUNDERSTORMS AND FLOODING WILL CONTINUE TO
INCREASE LATER THIS AFTERNOON AND OVERNIGHT AS MAIN DYNAMICS ARRIVE.

FOR THE UPDATE WE HAVE LOWERED MAX TEMPS A LITTLE DUE TO PERSISTENT
RAIN AND CLOUD COVER.  OTHERWISE...MINOR CHANGES TO POPS AND OTHER
ELEMENTS TO ACCOUNT FOR TRENDS. TR/92

&&

.AVIATION...
TOO HARD TO PINPOINT TIMING OF CONVECTION BEYOND 6 HOURS...BUT HAVE
INCLUDED TEMPO FOR 2SM +TSRA 19-23Z FOR METROPLEX SITES DUE TO BAND
OF THUNDERSTORMS MOVING INTO THE AREA FROM THE SOUTH.  FOR
ACT...HAVE PUT TIMING AROUND MIDNIGHT INLINE WITH GFS BULLSEYE.
OTHERWISE CIGS EXPECTED TO REMAIN IFR WITH MVFR VISIBILITIES.
FURTHER AMENDMENTS LIKELY...BUT EXPECT DECENT CHANCE OF TS TO
CONTINUE THROUGH 12Z FOR ALL SITES AND HAVE PUT VCTS IN FOR NOW.
WINDS WILL BE ESE AND SHIFT TO THE WEST AFTER 12Z WITH CIGS
LIFTING/SCATTERRING.

TR/92

&&

.DISCUSSION...
403 AM...
THE MODELS HAVE DONE A FAIRLY GOOD JOB WITH THIS SYSTEM...EVEN
WITH PRECIPITATION FORECASTS. NORMALLY...WE WOULD EXPECT MORE OF A
FLASH FLOOD THREAT WITH MULTI-DAY EVENTS LIKE THIS...BUT STORMS
HAVE BEEN MOVING QUICKLY ENOUGH TO NEGATE HUGE RAINFALL
TOTALS...AND RAIN ACTIVITY HAS EXTENDED ACROSS SLIGHTLY DIFFERENT
AREAS WITH EACH BATCH OF SHOWERS AND THUNDERSTORMS. SPC HAS HANDLED
THE SEVERE WEATHER THREAT WELL (THE BEST INSTABILITIES AND SHEARS
HAVE REMAINED IN SOUTHWEST TEXAS THROUGHOUT THE LAST SEVERAL DAYS.)

GENERALLY...THE SYSTEM HAS BEEN WELL BEHAVED...BRINGING BADLY
NEEDED RAINFALL TO MANY PARTS OF THE SOUTHERN PLAINS. MORE OF THAT
WILL COME TODAY AND TONIGHT...BEFORE THE STORM SYSTEM MOVES OFF TO
THE EAST LATE TONIGHT AND MONDAY.

SO...WHAT COULD GO WRONG? ONE THING THAT COMES TO MIND IS THAT THE
STRONG SURFACE LOW MOVES ACROSS NORTH TEXAS TONIGHT...POSSIBLY
MOVING RIGHT ACROSS THE METROPLEX. THE ETA AND MESO-ETA SHOW THAT
A TIGHTLY WOUND BALL OF HIGH VALUES OF STORM RELATIVE HELICITY
(ROTATION POTENTIAL FOR STORMS) AND MODERATE INSTABILITY ACCOMPANIES
THE SURFACE LOWS TRACK.

MOST LIKELY THE SYSTEM WILL NOT BE LIFTING SURFACE AIR PARCELS
INTO THIS AIR MASS TOWARDS MIDNIGHT OR LATER. THUS...STORMS
PROBABLY WONT REALIZE SUCH LARGE VALUES OF STORM RELATIVE
HELICITY. FURTHERMORE...WIDESPREAD THUNDERSTORMS MAY SPREAD
VARIOUS OUTFLOWS AROUND...DIMINISHING THE NOCTURNAL INSTABILITY.
BUT...WE WILL BE WATCHING AS THE LOW MOVES ALONG ITS TRACK
TONIGHT...JUST IN CASE.

COOLER AND AND DRIER WEATHER WILL FOLLOW THE STORM SYSTEM...WITH
LOW CHANCES FOR RAIN LATER IN THE WEEK...BUT THIS SYSTEM LOOKS A
BIT WEAKER ON THE LATEST MODEL RUNS.

WE HAVE GONE ABOVE MOS TEMPERATURE FORECASTS MONDAY AFTERNOON...PRIOR
TO ARRIVAL OF THE COOL FRONT. #26

&&

.PRELIMINARY POINT TEMPS/POPS...
DALLAS-FT. WORTH, TX  58  51  71  38 / 100  80  20   0
WACO, TX              65  51  74  38 /  80  80  20   0
PARIS, TX             50  45  63  37 / 100  80  50  10
DENTON, TX            56  47  67  35 / 100  80  20   0
MCKINNEY, TX          55  46  69  35 / 100  80  40   0
DALLAS, TX            59  51  72  39 / 100  80  20   0
TERRELL, TX           60  47  72  34 / 100  80  40   0
CORSICANA, TX         61  53  72  38 /  80  80  40   0
TEMPLE, TX            69  54  74  37 /  80  80  20   0

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

/26
Hazardous weather outlook, Mar 19, 12:45 PM CST, 23 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE FORT WORTH TX
1245 PM CST SUN MAR 19 2006

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-201015-
MONTAGUE-COOKE-GRAYSON-FANNIN-LAMAR-YOUNG-JACK-WISE-DENTON-COLLIN-
HUNT-DELTA-HOPKINS-STEPHENS-PALO PINTO-PARKER-TARRANT-DALLAS-
ROCKWALL-KAUFMAN-VAN ZANDT-RAINS-EASTLAND-ERATH-HOOD-SOMERVELL-
JOHNSON-ELLIS-HENDERSON-COMANCHE-MILLS-HAMILTON-BOSQUE-HILL-
NAVARRO-FREESTONE-ANDERSON-LAMPASAS-CORYELL-BELL-MCLENNAN-FALLS-
LIMESTONE-LEON-MILAM-ROBERTSON-
1245 PM CST SUN MAR 19 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH TEXAS.

.DAY ONE...TODAY AND TONIGHT
THERE WILL BE AN INCREASING RISK OF SEVERE THUNDERSTORMS ACROSS ALL
OF NORTH TEXAS BY THIS EVENING AND INTO THE EARLY MORNING HOURS
MONDAY. DUE TO THE COOL AIRMASS AT THE SURFACE...THE MAIN THREATS
TODAY WILL BE LARGE HAIL AND LOCALIZED FLASH FLOODING. BY
TONIGHT...A WARM FRONT WILL MOVE NORTH INTO PORTIONS OF NORTH TEXAS
BY LATE EVENING INTO EARLY MONDAY MORNING...WITH DAMAGING WINDS AND
POSSIBLY AN ISOLATED TORNADO OR TWO BEING ADDITIONAL SEVERE WEATHER
THREATS SOUTHEAST OF A GREENVILLE...DALLAS...HILLSBORO...HAMILTON
LINE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
SEVERE STORMS WILL STILL BE POSSIBLE MONDAY MORNING EAST OF
INTERSTATE 35...AS A DRYLINE TROUGH PUNCHES RAPIDLY EAST ACROSS A
MAJORITY OF NORTH TEXAS. VERY GUSTY WEST AND SOUTHWEST WINDS BETWEEN
20 TO 30 MPH...WITH GUSTS UPWARDS TO 40 MPH ARE EXPECTED BEHIND THE
DRYLINE BY MIDDAY AND AFTER. GUSTY NORTHWEST WINDS AND MUCH COOLER
CONDITIONS WILL ARRIVE MONDAY NIGHT...AS A STRONG COLD FRONT MOVES
THROUGH THE REGION.

OTHERWISE...WEDNESDAY NIGHT THROUGH THURSDAY WILL BE THE NEXT PERIOD
WITH A SLIGHT CHANCE OF THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...
LIMITED SPOTTER ACTIVATION MAY BE NEEDED ACROSS NORTH TEXAS FOR HAIL
REPORTS THIS AFTERNOON...THEN LIKELY NEEDED OVER PARTICULARLY AREAS
SOUTH OF INTERSTATE 20 TONIGHT...WITH AN INCREASING RISK FOR
DAMAGING WINDS AND ISOLATED TORNADOES.

05/

In the hours before

Special weather statement, Mar 19, 8:57 AM CST, 4 hours 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
857 AM CST SUN MAR 19 2006

TXZ142-143-156-157-191530-

CORYELL-HAMILTON-LAMPASAS-MILLS-
857 AM CST SUN MAR 19 2006

...SIGNIFICANT WEATHER UPDATE...

AT 857 AM CST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORMS NEAR SCALLORN IN SOUTHERN MILLS COUNTY AND
ANOTHER ONE BETWEEN HAMILTON AND JONESBORO. THESE THUNDERSTORMS ARE
CAPABLE OF PRODUCING PEA SIZE HAIL...VERY HEAVY RAINFALL AND
CONSIDERABLE CLOUD TO GROUND LIGHTNING AS THEY MOVE NORTHEAST AT
40 MPH.

CITIES IN THE PATH OF THIS STORM INCLUDE CASTOR...EVANT...HAMILTON...
JONESBORO...SCALLORN AND STAR.
Special weather statement, Mar 19, 9:40 AM CST, 3 hours 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
940 AM CST SUN MAR 19 2006

TXZ157-191615-

CORYELL-
940 AM CST SUN MAR 19 2006

...SIGNIFICANT WEATHER UPDATE...

AT 940 AM CST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 5 MILES WEST OF COPPERAS COVE...MOVING NORTHEAST
AT 45 MPH.

CITIES IN THE PATH OF THIS STORM INCLUDE COPPERAS COVE...FORT
GATES...GATESVILLE AND PIDCOKE.

VERY HEAVY RAIN AND HAIL OF A HALF INCH IN DIAMETER IS EXPECTED WITH
THIS STORM.
Special weather statement, Mar 19, 11:12 AM CST, 1 hour 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
1112 AM CST SUN MAR 19 2006

TXZ141-191745-

COMANCHE-
1112 AM CST SUN MAR 19 2006

...SIGNIFICANT WEATHER UPDATE...

AT 1112 AM CST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 10 MILES SOUTH OF COMANCHE...MOVING NORTHEAST AT
40 MPH.

CITIES IN THE PATH OF THIS STORM INCLUDE COMANCHE AND GUSTINE.

BRIEF VERY HEAVY RAINFALL...ONE-HALF INCH DIAMETER HAIL...CLOUD TO
GROUND LIGHTNING...AND GUSTY WINDS CAN BE EXPECTED FROM THIS STORM.
FOR YOUR PROTECTION...MOVE INSIDE A STURDY BUILDING IF THIS STORM
APPROACHES.

The office that day

Everything else NWS Fort Worth, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 19, 9:17 AM CSTSevere Thunderstorm WarningFWDLampasas36 min
Mar 19, 11:31 AM CSTSevere Thunderstorm WarningFWDComanche44 min
Mar 19, 11:46 AM CSTFlash Flood WarningFWDJohnson, Tarrant3 hr
Mar 19, 12:15 PM CSTSevere Thunderstorm WarningFWDComanche, Erath45 min
Mar 19, 12:30 PM CSTFlash Flood WarningFWDDallas3 hr
Mar 19, 1:31 PM CSTFlash Flood WarningFWDCollin, Rockwall3 hr
Mar 19, 2:02 PM CSTFlash Flood WarningFWDEllis3 hr
Mar 19, 2:27 PM CSTWind AdvisoryFWDBell, Bosque, Collin, Comanche, Cooke, Coryell and 24 more28 hr
Mar 19, 2:37 PM CSTFlash Flood WarningFWDHunt, Kaufman3 hr
Mar 19, 2:44 PM CSTFlash Flood WarningFWDJohnson, Tarrant3 hr
Mar 19, 3:09 PM CSTSevere Thunderstorm WarningFWDHopkins, Hunt, Rains51 min
Mar 19, 3:24 PM CSTFlash Flood WarningFWDDallas3 hr
Mar 19, 4:09 PM CSTFlash Flood WarningFWDComanche, Erath, Palo Pinto, Parker, Wise3 hr
Mar 19, 4:23 PM CSTFlash Flood WarningFWDCollin, Rockwall3 hr
Mar 19, 4:54 PM CSTFlash Flood WarningFWDCooke, Denton, Grayson3 hr
Mar 19, 5:36 PM CSTFlash Flood WarningFWDJohnson, Tarrant3 hr
Mar 19, 5:57 PM CSTFlash Flood WarningFWDEllis3 hr

Nearby

Flash Flood Warnings in Texas, 2006Every flash flood warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.